Health, personal

My Experience With Topamax And Why It Sucks For Weight Loss

Topamax Sucks For Weight Loss

I’ve struggled with my weight most of my life. I also struggled with bipolar disorder, which I wrote about here. Most people have heard about Topamax (or topiramate) for seizures or weight loss. Well, it’s also used as a mood stabilizer for bipolar disorder and that’s how I ended up on it.

Topamax For Weight Loss

A few years ago I went to visit my psychiatrist for a check up and he noticed that I had recently gained more weight and seemed to keep gaining. Since Topamax can be used as a mood stabilizer AND it’s known to help with weight loss he decided to put me on it. So I stopped taking Lamictal (which was my regular mood stabilizer at the time) and started this new drug.

Weight Started Falling Off

Weight almost immediately started falling off. It didn’t make me hate food or anything like that. I would just literally forget to eat. I would go all day long and barely touch anything until around midnight when I realized I was super hungry. Even when I made efforts to eat more I would cook and then sit down with my food and promptly forget about it. By the time I remembered I had food setting next to me it would be cold. I was losing about 10 pounds a month. After 6 months had passed I had lost 50 pounds and was at a healthy weight again.

Keeping The Weight Off

Throughout my life I’ve lost weight and then promptly gained it back. And then I would lose it again and then gain it back. This time the weight stayed off for about a year and a half. Why did I start gaining it back?

Topamax Stops Working

This is a problem with a lot of medications, especially any used for psychiatric reasons. And that is the main reason I was on this drug. The weight loss was a happy side effect. It just stopped working. In the past I’ve had this happen with many other antidepressants and mood stabilizers before. It was no longer helping stabilize my bipolar disorder and it was no longer suppressing my urges to eat. But I did my best to stop the weight gain. Unfortunately, I gained almost all of that 50 pounds back in a matter of 3 months.

Topamax Side Effects

Let’s also talk about the side effects of Topamax. There is a huge list of them but I’m only going to mention the ones that affected me. For one, it causes brain fog. This seemed to be really bad the first week. Then it seemed to clear up for a really long time but it came back later on. It made me feel like I was thinking slower. Then I also started doing this weird thing where I would mean to say “It’s really cold in here.” but I would end up saying the word “hot” instead. This happened all the time. I was constantly getting words mixed up with their opposite meaning. I’d also have trouble finding a particular word for something. There is a reason this drug is nicknamed “dopamax” and “stupamax”.

Topamax also caused me to have a lot of really bad muscle cramps. They were really bad at first but then eventually they started to ease up. These cramps never completely went away though.

I would also get a really odd “pins and needles” like sensation in my arms and legs. This would happen at random and it was actually pretty painful. It would last about 3-5 minutes.

Advice

Topamax is used for different things. It treats migraines, seizures, and bipolar disorder. It’s not actually FDA approved for weight loss alone. (It is approved for weight loss if it’s in combination with phentermine.)

If you have any of the conditions it treats and it works well for you then I would advice you to stop taking it. But if you are interested in taking it solely for weight loss I would warn you that it likely won’t work forever. The weight comes off really easy but eventually it stops suppressing food cravings and if you aren’t extremely careful it’s really easy to gain the weight back. I even went off of it for about 6 months and started it again. It suppressed cravings for about 2 days. That’s it. I don’t expect this drug to ever have the same effect on me ever again.

Now I’m in the process of losing the weight again. This time I’m trying to do it in a healthy way, without the aid of any drugs.

Leave a Comment